Risk of vascular thrombotic events following discontinuation of antithrombotics after peptic ulcer bleeding

Research output: Contribution to journalArticle

8 Citations (Scopus)

Abstract

Goals: To evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Background: Peptic ulcer bleeding associated with antithrombotics has increased due to the increase in the proportion of elderly population. Little is known about the long-term effects of discontinuing antithrombotics after peptic ulcer bleeding. The aim of this study was to evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Study: We reviewed the medical records of patients with ulcer bleeding who were taking antiplatelet agents or anticoagulants at the time of ulcer bleeding. Cox-regression model was used to adjust for potential confounders, and analyzed association between discontinuation of antithrombotic drugs after ulcer bleeding and thrombotic events such as ischemic heart disease or stroke. Results: Of the 544 patients with ulcer bleeding, 72 patients who were taking antithrombotics and followed up for >2 months were analyzed. Forty patients discontinued antithrombotics after ulcer bleeding (discontinuation group) and 32 patients continued antithrombotics with or without transient interruption (continuation group). Thrombotic events developed more often in discontinuation group than in the continuation group [7/32 (21.9%) vs. 1/40 (2.5%), P=0.019]. Hazard ratio for thrombotic event when antithrombotics were continuously discontinued was 10.9 (95% confidence interval, 1.3-89.7). There were no significant differences in recurrent bleeding events between the 2 groups. Conclusions: Discontinuation of antithrombotics after peptic ulcer bleeding increases the risk of cardiovascular events. Therefore, caution should be taken when discontinuing antithrombotics after ulcer bleeding.

Original languageEnglish
Pages (from-to)e40-e44
JournalJournal of Clinical Gastroenterology
Volume50
Issue number4
DOIs
Publication statusPublished - 2016 Jan 1

Fingerprint

Peptic Ulcer
Blood Vessels
Hemorrhage
Ulcer
Bleeding Time
Platelet Aggregation Inhibitors
Proportional Hazards Models
Anticoagulants
Medical Records
Myocardial Ischemia
Stroke
Confidence Intervals

Keywords

  • antithrombotics
  • bleeding ulcer
  • cardiovascular events

ASJC Scopus subject areas

  • Gastroenterology

Cite this

@article{36430094a69643788774f750f2c34a17,
title = "Risk of vascular thrombotic events following discontinuation of antithrombotics after peptic ulcer bleeding",
abstract = "Goals: To evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Background: Peptic ulcer bleeding associated with antithrombotics has increased due to the increase in the proportion of elderly population. Little is known about the long-term effects of discontinuing antithrombotics after peptic ulcer bleeding. The aim of this study was to evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Study: We reviewed the medical records of patients with ulcer bleeding who were taking antiplatelet agents or anticoagulants at the time of ulcer bleeding. Cox-regression model was used to adjust for potential confounders, and analyzed association between discontinuation of antithrombotic drugs after ulcer bleeding and thrombotic events such as ischemic heart disease or stroke. Results: Of the 544 patients with ulcer bleeding, 72 patients who were taking antithrombotics and followed up for >2 months were analyzed. Forty patients discontinued antithrombotics after ulcer bleeding (discontinuation group) and 32 patients continued antithrombotics with or without transient interruption (continuation group). Thrombotic events developed more often in discontinuation group than in the continuation group [7/32 (21.9{\%}) vs. 1/40 (2.5{\%}), P=0.019]. Hazard ratio for thrombotic event when antithrombotics were continuously discontinued was 10.9 (95{\%} confidence interval, 1.3-89.7). There were no significant differences in recurrent bleeding events between the 2 groups. Conclusions: Discontinuation of antithrombotics after peptic ulcer bleeding increases the risk of cardiovascular events. Therefore, caution should be taken when discontinuing antithrombotics after ulcer bleeding.",
keywords = "antithrombotics, bleeding ulcer, cardiovascular events",
author = "Kim, {Seung Young} and Hyun, {Jong Jin} and Suh, {Sang Jun} and Jung, {Sung Woo} and Jung, {Young Kul} and Koo, {Ja Seol} and Yim, {Hyung Joon} and Park, {Jong Jae} and Hoon-Jai Chun and Lee, {Sang Woo}",
year = "2016",
month = "1",
day = "1",
doi = "10.1097/MCG.0000000000000354",
language = "English",
volume = "50",
pages = "e40--e44",
journal = "Journal of Clinical Gastroenterology",
issn = "0192-0790",
publisher = "Lippincott Williams and Wilkins",
number = "4",

}

TY - JOUR

T1 - Risk of vascular thrombotic events following discontinuation of antithrombotics after peptic ulcer bleeding

AU - Kim, Seung Young

AU - Hyun, Jong Jin

AU - Suh, Sang Jun

AU - Jung, Sung Woo

AU - Jung, Young Kul

AU - Koo, Ja Seol

AU - Yim, Hyung Joon

AU - Park, Jong Jae

AU - Chun, Hoon-Jai

AU - Lee, Sang Woo

PY - 2016/1/1

Y1 - 2016/1/1

N2 - Goals: To evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Background: Peptic ulcer bleeding associated with antithrombotics has increased due to the increase in the proportion of elderly population. Little is known about the long-term effects of discontinuing antithrombotics after peptic ulcer bleeding. The aim of this study was to evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Study: We reviewed the medical records of patients with ulcer bleeding who were taking antiplatelet agents or anticoagulants at the time of ulcer bleeding. Cox-regression model was used to adjust for potential confounders, and analyzed association between discontinuation of antithrombotic drugs after ulcer bleeding and thrombotic events such as ischemic heart disease or stroke. Results: Of the 544 patients with ulcer bleeding, 72 patients who were taking antithrombotics and followed up for >2 months were analyzed. Forty patients discontinued antithrombotics after ulcer bleeding (discontinuation group) and 32 patients continued antithrombotics with or without transient interruption (continuation group). Thrombotic events developed more often in discontinuation group than in the continuation group [7/32 (21.9%) vs. 1/40 (2.5%), P=0.019]. Hazard ratio for thrombotic event when antithrombotics were continuously discontinued was 10.9 (95% confidence interval, 1.3-89.7). There were no significant differences in recurrent bleeding events between the 2 groups. Conclusions: Discontinuation of antithrombotics after peptic ulcer bleeding increases the risk of cardiovascular events. Therefore, caution should be taken when discontinuing antithrombotics after ulcer bleeding.

AB - Goals: To evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Background: Peptic ulcer bleeding associated with antithrombotics has increased due to the increase in the proportion of elderly population. Little is known about the long-term effects of discontinuing antithrombotics after peptic ulcer bleeding. The aim of this study was to evaluate whether the risk of cardiovascular events increases when antithrombotics are discontinued after ulcer bleeding. Study: We reviewed the medical records of patients with ulcer bleeding who were taking antiplatelet agents or anticoagulants at the time of ulcer bleeding. Cox-regression model was used to adjust for potential confounders, and analyzed association between discontinuation of antithrombotic drugs after ulcer bleeding and thrombotic events such as ischemic heart disease or stroke. Results: Of the 544 patients with ulcer bleeding, 72 patients who were taking antithrombotics and followed up for >2 months were analyzed. Forty patients discontinued antithrombotics after ulcer bleeding (discontinuation group) and 32 patients continued antithrombotics with or without transient interruption (continuation group). Thrombotic events developed more often in discontinuation group than in the continuation group [7/32 (21.9%) vs. 1/40 (2.5%), P=0.019]. Hazard ratio for thrombotic event when antithrombotics were continuously discontinued was 10.9 (95% confidence interval, 1.3-89.7). There were no significant differences in recurrent bleeding events between the 2 groups. Conclusions: Discontinuation of antithrombotics after peptic ulcer bleeding increases the risk of cardiovascular events. Therefore, caution should be taken when discontinuing antithrombotics after ulcer bleeding.

KW - antithrombotics

KW - bleeding ulcer

KW - cardiovascular events

UR - http://www.scopus.com/inward/record.url?scp=84963831736&partnerID=8YFLogxK

UR - http://www.scopus.com/inward/citedby.url?scp=84963831736&partnerID=8YFLogxK

U2 - 10.1097/MCG.0000000000000354

DO - 10.1097/MCG.0000000000000354

M3 - Article

C2 - 26084008

AN - SCOPUS:84963831736

VL - 50

SP - e40-e44

JO - Journal of Clinical Gastroenterology

JF - Journal of Clinical Gastroenterology

SN - 0192-0790

IS - 4

ER -